Intravenous melatonin abuse leading to recurrent aortic valve endocarditis: a case report and discussionReport as inadecuate




Intravenous melatonin abuse leading to recurrent aortic valve endocarditis: a case report and discussion - Download this document for free, or read online. Document in PDF available to download.

BMC Psychiatry

, 16:39

Substance-related disorders, addiction and impulse control

Abstract

BackgroundReports of inappropriate medication use are widespread. There is a growing literature detailing abuse of drugs not typically thought to have high abuse liability. Melatonin is considered to be generally safe and is categorized by the Food and Drug Administration as a nutritional supplement. There are no known reports of intravenous melatonin abuse in the medical literature.

Case presentationThe authors report a case of a patient injecting melatonin with euphoric and then sedative effects leading to two episodes of infective endocarditis culminating in aortic valve replacement.

ConclusionInfective endocarditis continues to be a major potential complication of intravenous drug abuse. The proliferation of novel street drugs, resurgence in the use of older drugs and ongoing abuse of medications warrant continued research and vigilance in treating substance use disorders and attendant medical complications.

KeywordsInfective endocarditis Melatonin abuse Melatonin injection Granulicatella adiacens AbbreviationsIEInfective endocarditis

IVDAIntravenous drug abuse

APSAntiphospholipid syndrome

FDAFood and Drug Administration

Download fulltext PDF



Author: Mark B. Warren - Jonathan Stabler - Melissa M. Hagman

Source: https://link.springer.com/







Related documents